Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 222, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 26, 2018, 1:50 AM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2018, 1:50 AM CDT (06:50 UTC)
- Expired
- Aug 26, 2018, 2:45 AM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 26 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2403 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1915 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 8.8
The text
As transmitted.
278 WUUS53 KICT 260650 SVRICT KSC173-191-260745- /O.NEW.KICT.SV.W.0222.180826T0650Z-180826T0745Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 150 AM CDT SUN AUG 26 2018 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Southeastern Sedgwick County in south central Kansas... Northwestern Sumner County in south central Kansas... * Until 245 AM CDT. * At 149 AM CDT, a severe thunderstorm was located over Conway Springs, moving northeast at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Haysville, Goddard, Clearwater, Conway Springs and Viola. This includes Interstate 35 between Mile Markers 37 and 40. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3731 9761 3736 9774 3766 9760 3756 9727 TIME...MOT...LOC 0649Z 217DEG 16KT 3738 9765 HAIL...<.75IN WIND...60MPH $$ VAUGHAN
2 follow-up statements
856 WWUS53 KICT 260718 SVSICT Severe Weather Statement National Weather Service Wichita KS 218 AM CDT SUN AUG 26 2018 KSC173-191-260745- /O.CON.KICT.SV.W.0222.000000T0000Z-180826T0745Z/ Sedgwick KS-Sumner KS- 218 AM CDT SUN AUG 26 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR SOUTHEASTERN SEDGWICK AND NORTHWESTERN SUMNER COUNTIES... At 218 AM CDT, a severe thunderstorm was located near Conway Springs, moving northeast at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Haysville, Goddard, Clearwater, Conway Springs and Viola. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3731 9761 3736 9774 3766 9760 3756 9727 TIME...MOT...LOC 0718Z 222DEG 7KT 3742 9760 HAIL...<.75IN WIND...60MPH $$ VAUGHAN
373
WWUS53 KICT 260735
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
235 AM CDT SUN AUG 26 2018
KSC173-191-260745-
/O.EXP.KICT.SV.W.0222.000000T0000Z-180826T0745Z/
Sedgwick KS-Sumner KS-
235 AM CDT SUN AUG 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEDGWICK AND
NORTHWESTERN SUMNER COUNTIES WILL EXPIRE AT 245 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3731 9761 3736 9774 3766 9760 3756 9727
TIME...MOT...LOC 0735Z 217DEG 16KT 3747 9755
$$
VAUGHANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 10:46 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 25, 10:46 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1046 PM CDT Sat Aug 25 2018 ...Updated for Aviation Discussion... .SHORT TERM...(This evening through Tuesday night) Issued at 225 PM CDT Sat Aug 25 2018 Main challenges are strength of south winds during the next couple of afternoons and also chances/trends in mainly elevated nocturnal and morning convection. Weakening area of 850-700mb moisture transport/instability may continue to support isolated convection across southern Kansas through the late afternoon. However the better elevated moisture transport will shift/develop northwest tonight and affect portions of central Kansas. Meanwhile, a weak upper shortwave emanating from the Rockies will move into the high Plains and across Nebraska/northern Kansas by early Sunday morning. This supports the going chances for showers and storms generally north of highway 50 tonight thru Sunday morning. This area of elevated moisture transport/instability within an axis of higher precipitable water values will reside over central Kansas through Monday night. While isolated/diurnal surface based storms cannot be ruled out, the better chances should remain during the night thru the morning hours. As for winds, the combination of a tightening pressure gradient and deeper diurnal mixing of higher momentum air may allow winds to approach advisory levels across portions of central and south central Kansas Sunday and Monday. The main upper trof which develops over the northwest CONUS will move east across the northern Plains/Upper Midwest during Tuesday with the associated surface cold front sliding southeast into the area. The latest guidance consensus would suggest the best chances for convection during peak heating will be somewhere along the turnpike corridor in the late afternoon and then across southeast Kansas Tuesday night. Darmofal .LONG TERM...(Wednesday through Saturday) Issued at 225 PM CDT Sat Aug 25 2018 The aforementioned surface front looks to lay out somewhere across Oklahoma during Wednesday before returning north Wednesday night into Thursday. Plan to retain modest precip/convective chances in the vicinity of this boundary Wednesday/Thursday with drier/warming weather again late in the week. KED && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1043 PM CDT Sat Aug 25 2018 Aviation concerns: overnight shower/storm chances possibly impacting HUT-SLN-GBD-RSL, low-level wind shear areawide overnight, strong/gusty south winds Sunday. Could see a few showers/thunderstorms move into portions of central and north-central Kansas overnight, as current High Plains thunderstorms move east/northeast into a favorable zone of warm advection and moisture transport. Unsure how widespread activity will, so for now only included VCSH at HUT-SLN-GBD-RSL. This activity could linger a few hours past daybreak Sunday, especially in the vicinity of SLN. Additionally, a stout south/southwesterly low-level jet around 1500-2000 ft AGL will promote low-level wind shear areawide through early Sunday morning. Finally, strong/gusty south winds will persist across the region from mid to late morning Sunday through early evening. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 95 76 96 / 10 10 10 0 Hutchinson 73 96 75 97 / 20 10 20 10 Newton 73 94 74 95 / 10 10 20 10 ElDorado 74 94 76 95 / 10 10 10 0 Winfield-KWLD 74 94 76 95 / 10 0 0 0 Russell 72 96 74 98 / 40 20 20 0 Great Bend 72 97 74 99 / 20 10 10 0 Salina 74 95 76 97 / 30 30 20 10 McPherson 72 95 74 96 / 20 20 20 10 Coffeyville 74 93 75 93 / 10 0 0 0 Chanute 74 93 75 93 / 10 0 0 0 Iola 74 93 75 93 / 10 0 0 0 Parsons-KPPF 74 93 75 93 / 10 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...KED LONG TERM...KED AVIATION...ADK
Hazardous weather outlook, Aug 25, 9:41 PM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 941 PM CDT Sat Aug 25 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-270245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 941 PM CDT Sat Aug 25 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight There is a chance for thunderstorms across central Kansas overnight. The risk for strong or severe storms appears low at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat indices will hover around 100 degrees each afternoon through Monday across parts of central, south central and southeast Kansas. There is a chance for thunderstorms across central Kansas Sunday through Monday morning. Strong or severe storms are not anticipated. There will be periodic chances for thunderstorms from Tuesday through Thursday. A few strong storms and some with heavy rainfall are possible, especially Tuesday evening into Wednesday morning across southern Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 26, 1:42 AM CDT, 8 minutes before
Special Weather Statement National Weather Service Wichita KS 142 AM CDT SUN AUG 26 2018 KSZ082-091-092-260715- Harper KS-Sumner KS-Kingman KS- 142 AM CDT SUN AUG 26 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Harper County in south central Kansas... Western Sumner County in south central Kansas... Southeastern Kingman County in south central Kansas... * Until 215 AM CDT. * At 140 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles southeast of Anthony... moving northeast at 20 mph. Wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Anthony, Harper, Conway Springs, Argonia, Norwich, Mayfield, Milan, Bluff City, Danville, Waldron, Freeport, Riverdale and Runnymede. LAT...LON 3700 9830 3750 9798 3738 9734 3700 9776 TIME...MOT...LOC 0641Z 217DEG 16KT 3707 9796 VAUGHAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 1:42 AM CDT | Special Weather Statement | ICT | Harper | 33 min |
| Aug 26, 1:59 AM CDT | Special Weather Statement | ICT | Harvey | 31 min |
| Aug 26, 2:11 AM CDT | Special Weather Statement | ICT | Sedgwick | 34 min |
| Aug 26, 2:14 AM CDT | Special Weather Statement | ICT | Sedgwick | 31 min |
| Aug 26, 2:28 AM CDT | Special Weather Statement | ICT | Harvey | 32 min |
| Aug 26, 2:45 AM CDT | Special Weather Statement | ICT | Sedgwick | 30 min |
| Aug 26, 2:55 AM CDT | Special Weather Statement | ICT | Marion | 35 min |
| Aug 26, 3:20 AM CDT | Special Weather Statement | ICT | Harvey | 25 min |
| Aug 26, 3:48 AM CDT | Special Weather Statement | ICT | Marion | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.